Alert archive / Oklahoma / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Norman, OK

March 7, 201728 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Mar 7, 2017, 8:30 PM CST for 28 counties in Oklahoma. It took effect at Mar 8, 2017, 9:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 8:30 PM CST (02:30 UTC)
In effect from
Mar 8, 2017, 9:00 AM CST
Expired
Mar 8, 2017, 7:18 PM CST
In force
10 hr
Issued by
NWS Norman, OK
All 28 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Harper County, OK, Kay County, OK, Kingfisher County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 95 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3973 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WWUS84 KOUN 080230
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
830 PM CST Tue Mar 7 2017

...Critical Fire Danger expected across northern Oklahoma through
Wednesday evening...

OKZ004>021-024>026-081200-
/O.UPG.KOUN.FW.A.0012.170308T1500Z-170309T0300Z/
/O.NEW.KOUN.FW.W.0011.170308T1500Z-170309T0300Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Canadian-Oklahoma-Lincoln-
830 PM CST Tue Mar 7 2017

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM CST WEDNESDAY FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR MUCH OF CENTRAL AND NORTHERN OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 9 AM to 9 PM CST Wednesday. The
Fire Weather Watch is no longer in effect. 

* WIND...Southwest 20 to 25 mph with gusts to 35.

* HUMIDITY...10 to 15 percent.

* TEMPERATURE...72 to 78.

* IMPACTS...Existing fires and any additional fires may become 
  difficult to contain. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
887 
WWUS84 KOUN 080946
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
346 AM CST Wed Mar 8 2017

...Critical Fire Danger expected across the northern half of 
Oklahoma through this evening...

OKZ022-023-027>031-082200-
/O.EXA.KOUN.FW.W.0011.170308T1500Z-170309T0300Z/
Washita-Caddo-Grady-McClain-Cleveland-Pottawatomie-Seminole-
346 AM CST Wed Mar 8 2017

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR CENTRAL OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 9 AM this morning to 9 PM CST
this evening. 

* WIND...South-southwest at 15 to 25 mph with gusts to 30 mph.

* HUMIDITY...15 to 25 percent.

* TEMPERATURE...72 to 77.

* IMPACTS...Existing fires and any additional fires may become 
  difficult to contain. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ004>021-024>026-082200-
/O.CON.KOUN.FW.W.0011.170308T1500Z-170309T0300Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Canadian-Oklahoma-Lincoln-
346 AM CST Wed Mar 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM CST THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES
AND LOW RELATIVE HUMIDITY FOR NORTHERN OKLAHOMA...

* WIND...South-southwest at 20 to 25 mph with gusts to 35 mph.

* HUMIDITY...10 to 20 percent.

* TEMPERATURE...72 to 77.

* IMPACTS...Existing fires and any additional fires may become 
  difficult to contain. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Mahale
752 
WWUS84 KOUN 082158
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
358 PM CST Wed Mar 8 2017

...Critical Fire Danger expected across the northern half of
Oklahoma through this evening...

OKZ004>031-090300-
/O.CON.KOUN.FW.W.0011.000000T0000Z-170309T0300Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-
358 PM CST Wed Mar 8 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR CENTRAL AND NORTHERN OKLAHOMA...

* WIND...South-southwest at 20 to 25 mph with gusts to 35 mph.

* HUMIDITY...10 to 20 percent.

* TEMPERATURE...72 to 77.

* IMPACTS...Existing fires and any additional fires may become 
  difficult to contain. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
470 
WWUS84 KOUN 090118
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
718 PM CST Wed Mar 8 2017


OKZ004>031-090230-
/O.CAN.KOUN.FW.W.0011.000000T0000Z-170309T0300Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-
718 PM CST Wed Mar 8 2017

...RED FLAG WARNING IS CANCELLED FOR WINDY CONDITIONS... WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY FOR CENTRAL AND NORTHERN
OKLAHOMA...

The National Weather Service in Norman has cancelled the Red Flag
Warning. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Mar 7, 5:57 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 7, 5:57 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Norman OK
557 PM CST Tue Mar 7 2017

.DISCUSSION...
00Z TAFs.

&&

.AVIATION...
Meteorologically, VFR conditions will prevail. However, there will
remain issues with smoke from ongoing wildfires that may affect
KGAG, KWWR and an outside chance of affecting KPNC. Have limited
the mention of smoke as a reduction in visibility to KGAG and kept
smoke "clouds" limited to heights above 030 and to the KGAG and
KWWR TAFs for a few hours this evening. As winds become more
southerly this evening, any smoke plumes will move away from these
airports. Winds will increase from the south and become gusty
areawide on Wednesday afternoon.

&&

.PREV DISCUSSION... /issued 318 PM CST Tue Mar 7 2017/

DISCUSSION...
The main focus for this forecast issuance continues to be Fire
Weather with ongoing fires continuing given, 1.) their size and
the overall magnitude of yesterday's fire weather outbreak, and
2.) poor relative humidity recoveries at night. See the Fire
Weather Discussion section below for today's concerns as well as
tomorrow's fire weather potential.

We have added areas of smoke to the forecast for northwest
Oklahoma. Thinking is once we decouple and the inversion
strengths this evening, upward dispersion will be limited and
smoke may reduce visibilities especially in close proximity to
ongoing fires.

Latest upper air analysis shows progressive strong and moderately
amplified trough continues to move east with an increasingly deep
closed low now over Ontario. In its wake, cold air mass in Canada
has not made much progress into lower latitudes and thus
temperatures in our area are near or slightly above early March
normals. Mean flow aloft is westerly/downslope and this has
resulted in very dry air across the area (values of -5F to -9F
have been common at mesonet sites across northwest Oklahoma).
Fortunately winds are not nearly as strong as yesterday,
precluding another large scale significant fire outbreak.

Latest surface analysis shows surface high pressure centered over
southern Oklahoma with light winds across most of the area. As the
surface high moves east, and lee surface low gradually
strengthens, southwesterly winds will increase overnight through
tomorrow. This may increase mixing and help improve visibility if
it becomes a problem from smoke due to ongoing fires.

Tomorrow night, low level moisture will gradually increase and low
stratus may move into at least southern Oklahoma by morning. Low
level saturation could become sufficient for some drizzle early
Thursday. All of this is ahead of a weak low amplitude shortwave
trough moving toward the area in westerly flow aloft. Forcing with
this shortwave is expected to be weak but could be enough for some
showers and thunderstorms later in the day Thursday. Confidence
is not that high so we have kept probabilities low and confined
them to the southeastern portion of the area where low-level
theta-e values are highest. Aforementioned wave is in phase with a
stronger northern stream wave that will force a cold front south
into the area Thursday night which at this point does not look
like it will progress all the way through the area. Near/along
stationary front where low level moisture remains high, some low
stratus and maybe drizzle/fog and perhaps a shower seem possible.
Warm/moist air should surge northward again by Friday night in
response to another approaching shortwave trough. This one is a
bit more amplified and should give us the highest precipitation
probabilities of the next seven days early Saturday. Forcing
should shift east and quickly Saturday and precipitation chances
should decrease quickly throughout the day.

One more fast moving shortwave trough will pass, but medium range
guidance diverges by then. We have kept the forecast dry for now,
but a period of low clouds and drizzle/fog may become when/if low
level response is significant enough. This seems to be a common
occurrence with several of these waves recently.

BRB

FIRE WEATHER...
A Red Flag Warning continues until 7pm this evening due to 1.)
ongoing fires, 2.) near critical to briefly critical conditions
today per internal guidance which considers RFTI and ERC-G values.
ERC-G values remain near the 90th percentile. RFTI values will
peak around 4 maybe 5 this afternoon. Current plans are to allow
the RFW to expire this evening and then focus on tomorrow's
potential which we have issued a Fire Weather Watch for.

As mentioned in the main discussion above, southerly winds will
strengthen overnight, but upstream air mass is very dry deep into
Texas. So despite strengthening southerly flow, moisture increase
will be gradual and not enough to keep minimum relative humidity
values from falling into the teens area wide again tomorrow
afternoon. This is similar to last Friday's pattern which
resulted in several initial attack and some difficult to control
fires. RFTI values generally north of I-40 should range from 3 to
5 and this is expected to be the area that is most likely to reach
critical conditions.

One last thing worth mentioning. Relative humidity recovery
overnight tonight may not reach 40 percent, especially if
southerly winds are effectively able to mix low levels and keep
temperatures from falling much later in the night. Our grids and
therefore text products could be on the pessimistic side with
regard to humidity overnight.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  38  73  48  76 /   0   0   0  20
Hobart OK         38  74  49  78 /   0   0   0  10
Wichita Falls TX  39  77  53  77 /   0   0   0  20
Gage OK           40  78  47  81 /   0   0   0  10
Ponca City OK     34  73  47  77 /   0   0   0  10
Durant OK         37  72  50  74 /   0   0  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 7 PM CST this evening for OKZ004>013-015-
     017>020.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for OKZ004>021-024>026.

TX...None.
&&
Hazardous weather outlook, Mar 7, 11:42 AM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1142 AM CST Tue Mar 7 2017

OKZ004>048-050>052-TXZ083>090-081745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1142 AM CST Tue Mar 7 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Near critical fire weather conditions are expected through this
afternoon due to very low humidities. The area of greatest
concern will be across northern Oklahoma where winds will be
stronger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Near critical to critical fire weather conditions are possible on
Wednesday as southerly winds increase and humidities stay low. The
area with strongest wind and lowest humidities will be northern
and western Oklahoma.

.Thunderstorms...
There is a chance for thunderstorms Thursday through Saturday with
highest chances over eastern and southern Oklahoma. Organized
severe weather chances appear low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.